This is the content shown to redirected users.

About Benzos

Select section:

Thinking of taking a break from regular use?

See the 'Making changes' page for more information on how to Manage withdrawal from drugs and alcohol.

Regardless of the dose, if you are using benzodiazepines for a long period of time, it can be dangerous to stop taking them suddenly. Make sure you speak with your doctor before stopping or cutting down. Even if you have been taking them illegally (without a prescription), you won’t be in trouble with the law for seeing a doctor for help.

Withdrawing from benzos can be difficult and is different for everyone. Some people experience symptoms for several months.

If you …

Then …

Have aches and pains 

Have headaches 

Feel nauseous

Feel sweaty or feel very hot or very cold 

Have mild memory loss 

Feel agitated or irritable 

Feel confused

Feel mildly anxious

Have low mood 

Have mood swings 

Try these things at home: 

  • Follow a tapering plan from a health professional to reduce your dose slowly. 
  • Consider counselling or support groups if feelings of anxiety and depression are getting worse.
  • Lean on a support network of friends, family and professionals.
  • Stick to a routine – waking up, eating well, keeping active and rewarding yourself with things that bring you joy. 
  • Practise mindfulness by writing down your feelings, doing breathing exercises or meditating. 

Have increased memory loss 

Have increased nausea 

Vomit or dry retch 

Feel uncoordinated 

Experience insomnia

Feel increased anxiety

Feel panicked or have a panic attack 

Have intense low mood 

Sweat excessively 

Experience tremors 

Experience intense or ongoing agitation 

Have a panic attack 

Feel emotionally distressed 

Experience paranoia

Hallucinate 

Have heart palpitations 

Call a doctor or Healthline (0800 611 116)

You can talk to your doctor about:

  • other prescription medications to help you get through withdrawal
  • rehab or withdrawal clinics in your area – visit Health Point to see what services are available.

Have chest pain

Experience severe pain

Have a very high heartrate 

Feel extremely emotionally distressed

Act violently 

Experience psychosis 

Have trouble breathing

Attempt suicide 

Have a seizure 

Lose consciousness 

Call 111 

These are signs you could be experiencing severe benzodiazepine withdrawal syndrome. You or the people around you should act quickly

For more information on getting support for drug and alcohol use, see Finding support.

One Reddit user talks about his experience coming off benzos after taking them for a long time:

“You don’t know when it is going to stop so your irrational anxiety starts making you think it’s never going to stop, so you get depressed, palpitations, sweaty, shaky, numb hands and feet.”

Related stories

Calling an ambulance during lockdown - advice from a paramedic

Wondering what happens if you need an ambulance during lockdown? Blake Murray from St John answers your questions.

Popping the bubble: Quick tips if you're choosing to use drugs in Level 2

It can be a bit weird adjusting back to life outside your bubble, so we’ve pulled togther a few key tips to help you out if you choose to use drugs.

Find another drug